Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 13, NWS Missoula, MT

September 1, 20157 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 1, 2015, 10:47 AM MDT for 7 counties in Montana. It took effect at Sep 2, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2015, 10:47 AM MDT (16:47 UTC)
In effect from
Sep 2, 2015, 12:00 PM MDT
Expired
Sep 2, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WWUS85 KMSO 011647
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1047 AM MDT TUE SEP 1 2015

MTZ110-111-030300-
/O.UPG.KMSO.FW.A.0009.150902T1800Z-150903T0300Z/
/O.NEW.KMSO.FW.W.0013.150902T1800Z-150903T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
1047 AM MDT TUE SEP 1 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW HUMIDITIES...WHICH IS IN EFFECT
FROM NOON TO 9 PM MDT WEDNESDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

* WINDS: SOUTHWEST 20-25 MPH WITH GUSTS TO 40 MPH, ESPECIALLY ON
  RIDGETOPS AND ANY EXPOSED TERRAIN.

* MINIMUM HUMIDITIES: 12-20 PERCENT.

* TIMING: WINDS WILL BEGIN TO DEVELOP AHEAD OF AN APPROACHING COLD
  FRONT AROUND NOON... PEAKING IN THE LATE AFTERNOON AND EARLY
  EVENING WHEN HUMIDITY WILL BE LOWEST.

$$
1 follow-up statement
574 
WWUS85 KMSO 030248
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
848 PM MDT WED SEP 2 2015

MTZ110-111-030400-
/O.EXP.KMSO.FW.W.0013.000000T0000Z-150903T0300Z/
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD-
848 PM MDT WED SEP 2 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITIES ACROSS THE DEERLODGE/WEST
BEAVERHEAD...EAST BEAVERHEAD...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 1, 4:05 AM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 1, 4:05 AM MDT, 6 hours 42 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
405 AM MDT TUE SEP 1 2015

...Fall-like weather expected by the end of the week...

.DISCUSSION...Dry southwest flow over western Montana and north
central Idaho will create overall pleasant conditions today.
Temperatures will trend warmer today, though remaining near seasonal
normals for this time of year.

A cold front will begin to move through the region on Wednesday,
starting a change in the overall weather pattern for the rest of
the week. The cold front will move through northwest Montana and
central Idaho Wednesday morning, west central Montana Wednesday
afternoon, and southwest Montana Wednesday evening. As the front
moves through, gusty southwest to west winds are expected to
develop, especially across west-central/southwest Montana where
frontal passage coincides with afternoon heating, further allowing
winds to mix to the surface.

Forecast models continue to show a band of precipitation
developing behind the front Wednesday evening into Thursday. The
exact placement of this band is still somewhat in question, but it
looks like many locations of western Montana and central Idaho
will see measurable rainfall with this feature. Forecast models
have slowed the progression of the associated upper level trough,
which will allow this band of precipitation to persist into Friday
morning. Much cooler temperatures (well below normal) can be
expected by Thursday in the wake of the front, especially for
areas that continue to see steady precipitation.

Friday through Sunday: Continues to be an unsettled period with
above normal chance of precipitation and cooler than normal
temperatures. The speed of the broadscale trough moving across the
Northern Rockies is in question, but have favored the slower
movement as depicted by the ECMWF weather model. This can be a
pretty cold pattern as some areas could see persistent rainfall
into the Labor Day weekend. Also snowfall is possible in the
higher elevations, especially above 6500 feet. A surge of colder
Canadian air late Friday into Friday night could actually drive
snow levels down a little bit more from Glacier Park to Marias
Pass. Also any breaks in the clouds at night could allow for
enough cooling that low temperatures could approach freezing. It
appears the best time and location for frost would be across
northwest Montana Friday morning. With clouds and precipitation
expected both Saturday and Sunday morning, it appears at this time
that colder low temperatures may be less likely.

Outlook for early next week: A gradual warmup will be expected but
temperatures will generally be below normal. Monday and possibly
Tuesday could be fairly dry days, but another system approaches
the region later Tuesday or Wednesday to bring another chance for
precipitation.

&&

.AVIATION...Overall pleasant conditions will persist today under
dry southwest flow aloft. Mid and high levels clouds will
continue to stream through the region, which could locally cause
the highest terrain to be obscured. Breezy southwest winds up to
30kts will be possible once again at ridge top levels this
afternoon, with generally light winds less than 15kts in the
valleys.

&&

.CLIMATE...
This has been the driest summer (June-July-August) on record for
Kalispell coming in with only 1.09" of rainfall. The 2nd lowest
was 1.40" set back in 1929. Kalispell also saw its 5th warmest
summer. Missoula saw its 8th warmest summer while Butte was 25th
warmest. Missoula also saw its 18th driest summer with 2.23".

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH from Wednesday afternoon through Wednesday
     evening Deerlodge/West Beaverhead...East Beaverhead.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:44 AM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more7 hr

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.